Maryland, 2017

Hail and Damaging Winds in Maryland, August 12, 2017

August 12, 2017 · NWS LWX · 16 events in 7 counties and zones

A cold front and an unstable atmosphere led to some severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front and an unstable atmosphere led to some severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:52 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 12, 1:52 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
252 PM EDT Sat Aug 12 2017

.SYNOPSIS...A cold front will move through the area this evening
and become stationary across the Carolinas early in the week.
Weak high pressure builds over the area Sunday and holds through
mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...Cdfnt is currently moving through
wrn PA and the OH river as seen on moisture discontinuity on 24-hr
microphysics GOES-16 RGB. Air mass over the area ahead of front
has destabilized after morning low clouds and fog with MLCAPE
around 1000 J/kg. 0-6 km shear is respectable with around 45 kt,
but appears limiting factor for severe storms is strongest forcing
will remain north of the Mason-Dixon line. Nevertheless, expect
nrms-widespread showers and sct thunderstorms as the front comes
through later this evening with best chance of showers between
5PM-9PM. Activity will end from west to east after 8PM but
linger through at least midnight in the southeast over srn St.
Marys county. Definitely not expecting a repeat of last night.

Some low clouds are possible over upslope areas overnight,
otherwise lots of high clouds overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...Weak high pressure
will build over the area Sun and hold through the middle of the
week. Low clouds and a few showers will be possible Sun night
into Mon as sfc flow turns onshore but it will remain too stable
for t-storms.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

Upper shortwave/surface reflection should depart to the east of the
area Tuesday, leading to a drying trend through the middle of next
week as high pressure builds. Decent model agreement through mid
week, which includes a stark warming trend by Thursday. Models then
diverge on timing/orientation of the next upper level wave and
surface front that would in theory bring the next chance of
organized precip.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...A brief t-storm is
possible through 01Z tonight. Cdfnt then crosses the area with
winds shifting and clouds scattering out.

Mainly VFR Tue-Wed. Patchy fog possible Tue night in areas
that receive rain if dry advection isn't strong enough prior to
nightfall. NW flow AOB 10 kts.

&&

.MARINE...Gusty showers and t-storms possible over the waters
this evening. SMWs may be required. Cdfnt crosses the waters
late this evening.

Generally light winds expected mid-week as high pressure
moves over the waters.

&&

.TIDES/COASTAL FLOODING...Minor coastal flooding possible at
Straits Point early this evening.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...LFR/DFH
MARINE...LFR/DFH
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 12, 8:13 AM EST, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
913 AM EDT Sat Aug 12 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
913 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Gusty showers are possible across the waters this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-131000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
913 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible particularly across northern Maryland and the
eastern panhandle of West Virginia.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter Activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 11:09 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     3 SE MANASSAS           38.71N  77.44W
08/11/2017                   PRINCE WILLIAM     VA   PUBLIC

            MULTIPLE TREES KNOCKED OVER AND UPROOTED WITH A FEW
            SNAPPED IN HALF ALONG BLANDSFORD DR

&&

EVENT NUMBER LWX1702746

KLW
Local storm report, Aug 12, 11:28 AM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          1 W BROAD RUN           38.82N  77.73W
08/11/2017                   FAUQUIER           VA   NWS STORM SURVEY

            EF0 WITH 75 MPH MAX WINDS AND MAX PATH WIDTH OF 100
            YARDS. NUMEROUS TREES UPROOTED AND LARGE BRANCHES
            SNAPPED. SOME FELL ON POWER LINES AND HOUSES.

&&

EVENT NUMBER LWX1702747

DH

The radar

The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 12, 2:27 PM EST
Where
Allegany County, 1.2 mi SSE of Piney Grove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.683, -78.373

Two trees were down along Turkey Farm Road.

Thunderstorm Wind, Allegany

When
August 12, 2:28 PM EST
Where
Allegany County, 0.51 mi W of Little Orleans
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.629, -78.389

A tree was down on Oldtown Orleans Road near Apple Road.

Thunderstorm Wind, Frederick

When
August 12, 4:20 PM EST
Where
Frederick County, 1.11 mi NNE of Braddock Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.446, -77.496

A tree was down blocking both directions of Baltimore National Pike at Gambrill Park Road.

Thunderstorm Wind, Frederick

When
August 12, 4:27 PM EST
Where
Frederick County, 0.6 mi NW of Frederick
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.425, -77.429

Poles and wires were down on Rosemont Avenue.

Hail, Frederick

When
August 12, 4:31 PM EST
Where
Frederick County, 1.03 mi NNW of Frederick
Measured
1 in hail
Reported by
Public
Coordinates
39.434, -77.425

Quarter sized hail was reported near Frederick.

Thunderstorm Wind, Frederick

When
August 12, 4:32 PM EST
Where
Frederick County, 1.55 mi S of Frederick
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.398, -77.422

A tree was down blocking the exit ramp at Interstate 70 and Highway 40.

Thunderstorm Wind, Frederick

When
August 12, 5:04 PM EST
Where
Frederick County, 2.16 mi ENE of Kemptown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.345, -77.194

A tree eight inches in diameter was down in the 13000 Block of Penn Shop Road.

Thunderstorm Wind, Howard

When
August 12, 5:08 PM EST
Where
Howard County, 0.67 mi SSW of Long Corner
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.322, -77.157

Two trees were down near the intersection of Long Corner Road and New Cut Road.

Hail, Frederick

When
August 12, 5:10 PM EST
Where
Frederick County, 1.95 mi ENE of Kemptown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.342, -77.197

Quarter sized hail was reported near Friendship.

Thunderstorm Wind, Montgomery

When
August 12, 5:11 PM EST
Where
Montgomery County, 0.82 mi W of Mullinix
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.300, -77.165

A tree was down near the intersection off Long Corner Road and Gue Road.

Thunderstorm Wind, Baltimore

When
August 12, 6:06 PM EST
Where
Baltimore County, 0.55 mi SW of Howardville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.375, -76.738

A tree was down on a light pole near the intersection of Court Road and Woodholme Avenue.

Thunderstorm Wind, Montgomery

When
August 12, 6:25 PM EST
Where
Montgomery County, 0.51 mi WNW of Cabin John
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.973, -77.179

A tree was down on Clara Barton Parkway near the Capital Beltway.

Thunderstorm Wind, Baltimore

When
August 12, 6:26 PM EST
Where
Baltimore County, 0.75 mi NE of Relay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.239, -76.692

A tree was down in the roadway near the intersection of Southwestern Boulevard and Francis Avenue.

Thunderstorm Wind, Anne Arundel

When
August 12, 7:15 PM EST
Where
Anne Arundel County, 0.5 mi ENE of Severna Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.072, -76.541

A tree was down blocking two right lanes of Governor Ritchie Highway at Cypress Creek Road.

Thunderstorm Wind, Anne Arundel

When
August 12, 7:24 PM EST
Where
Anne Arundel County, 1.51 mi E of Revell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.072, -76.502

A wind gust of 62 mph was reported.

Thunderstorm Wind, Prince George'S

When
August 12, 7:49 PM EST
Where
Prince George'S County, 0.33 mi N of Naylor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.725, -76.751

Several large six inch in diameter tree limbs were down along Nottingham Road and Molly Berry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717618, 717620, 717621, 717622, 717615, 717623, 717624, 717626, 717617, 717628, 717630, 717632, 717634, 717636, 717639, 717637.